Graphs and Combinatorics

, Volume 35, Issue 6, pp 1585–1596 | Cite as

On Rainbow-Cycle-Forbidding Edge Colorings of Finite Graphs

  • Dean Hoffman
  • Paul Horn
  • Peter Johnson
  • Andrew OwensEmail author
Original Paper


It is shown that whenever the edges of a connected simple graph on n vertices are colored with \(n-1\) colors appearing so that no cycle in G is rainbow, there must be a monochromatic edge cut in G. From this it follows that such colorings of G can be represented, or ‘encoded,’ by full binary trees with n leaves, with vertices labeled by subsets of V(G), such that the leaf labels are singletons, the label of each non-leaf is the union of the labels of its children, and each label set induces a connected subgraph of G. It is also shown that \(n-1\) is the largest integer for which the main theorem holds, for each n, although for some graphs a certain strengthening of the hypothesis makes the theorem conclusion true with \(n-1\) replaced by \(n-2\).


Rainbow-cycle-forbidding Edge coloring Edge cut 

Mathematics Subject Classification




  1. 1.
    Johnson, P., Owens, A.: Edge colorings of complete multipartite graphs forbidding rainbow cycles. Theory Appl. Graphs 4(2), 9 (2017) (article 2) MathSciNetCrossRefGoogle Scholar
  2. 2.
    Gouge, A., Hoffman, D., Johnson, P., Nunley, L., Paben, L.: Edge colorings of \(K_n\) which forbid rainbow cycles. Utilitas Math. 83, 219–232 (2010)zbMATHGoogle Scholar
  3. 3.
    Johnson, P., Zhang, C.: Edge colorings of \(K_{m, n}\) with \(m+n-1\) colors which forbid rainbow cycles. Theory Appl. Graphs 4(1), 17 (2017). Article 1zbMATHGoogle Scholar
  4. 4.
    Fujita, S., Magnant, C., Ozeki, K.: Rainbow generalizations of Ramsey Theory—a dynamic survey. Theory Appl. Graphs (1), 1 (2014). 38)
  5. 5.
    Jendrol’, S., Mis̆kuf, J., Soták, R., S̆krabul’áková, E.: Rainbow faces in edge-colored plane graphs. J. Graph Theory 62, 84–99 (2009)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Graham, R.L., Pollak, H.O.: On the addressing problem for loop switching. Bell Syst. Tech. J. 50(8), 2495–2519 (1971)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Alon, N.: Bipartite decomposition of random graphs. J. Comb. Theory Ser. B 113, 220–235 (2015)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Alon, N., Bohman, T., Huang, H.: More on the bipartite decomposition of random graphs. J. Graph Theory 84, 45–52 (2017)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Chung, F., Peng, X.: Decomposition of random graphs into complete bipartite graphs. SIAM J. Discrete Math. 30(1), 296–310 (2016)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Japan KK, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsAuburn UniversityAuburnUSA
  2. 2.Depatrtment of MathematicsUniversity of DenverDenverUSA

Personalised recommendations